Alert archive / Georgia / Severe Thunderstorm Warnings in 2012
Severe Thunderstorm Warning 123, NWS Tallahassee, FL
NWS Tallahassee, FL issued this severe thunderstorm warning at May 8, 2012, 7:01 PM EDT for Decatur County, Grady County, Georgia; Gadsden County, Leon County, Florida. It was in force for 23 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 8, 2012, 7:01 PM EDT (23:01 UTC)
- Expired
- May 8, 2012, 7:24 PM EDT
- In force
- 23 min
- Issued by
- NWS Tallahassee, FL
- Area
- Storm-based polygon
Counties Gadsden County, FL, Leon County, FL, Decatur County, GA, Grady County, GA
The radar
The Tallahassee radar (KTLH), 28 km from the middle of the area, began a volume at 23:02 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Tallahassee Rgnl, FL (KTLH), launched 12:00Z, 11.0 hours before the alert went out and 28 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 559 J/kg
- Mixed-layer CIN
- -21 J/kg
- Mixed-layer LCL
- 605 m above ground
- 0-6 km bulk shear
- 9 kt
- 0-1 km storm-relative helicity
- 47 m²/s²
- 0-3 km storm-relative helicity
- 19 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
701 WUUS52 KTAE 082301 SVRTAE FLC039-073-GAC087-131-082345- /O.NEW.KTAE.SV.W.0123.120508T2301Z-120508T2345Z/ BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE TALLAHASSEE FL 701 PM EDT TUE MAY 8 2012 THE NATIONAL WEATHER SERVICE IN TALLAHASSEE HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... NORTHEASTERN GADSDEN COUNTY IN FLORIDA... NORTH CENTRAL LEON COUNTY IN FLORIDA... EXTREME SOUTHEASTERN DECATUR COUNTY IN SOUTHWEST GEORGIA... SOUTHWESTERN GRADY COUNTY IN SOUTHWEST GEORGIA... * UNTIL 745 PM EDT * AT 657 PM EDT...THE NATIONAL WEATHER SERVICE HAS DETECTED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED NEAR JAMIESON... AND MOVING EAST AT 15 MPH. * OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO FREEMONT...HINSON...HAVANA...DARSEY...CONCORD...ORCHARD POND AND LAKE IAMONIA PRECAUTIONARY/PREPAREDNESS ACTIONS... THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE IMMEDIATELY. PEOPLE OUTSIDE SHOULD MOVE INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS. && LAT...LON 3069 8419 3052 8429 3063 8452 3072 8450 TIME...MOT...LOC 2301Z 289DEG 14KT 3066 8445 $$ 18-WOOL
1 follow-up statement
933 WWUS52 KTAE 082324 SVSTAE SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE TALLAHASSEE FL 724 PM EDT TUE MAY 8 2012 FLC039-073-GAC087-131-082335- /O.CAN.KTAE.SV.W.0123.000000T0000Z-120508T2345Z/ GRADY GA-LEON FL-DECATUR GA-GADSDEN FL- 724 PM EDT TUE MAY 8 2012 ...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN GADSDEN...EXTREME SOUTHEASTERN DECATUR...NORTH CENTRAL LEON AND SOUTHWESTERN GRADY COUNTIES IS CANCELLED... RELAY REPORTS OF SEVERE WEATHER TO THE NATIONAL WEATHER SERVICE IN TALLAHASSEE AT (8 5 0) 9 4 2 8 8 3 3. OR...YOU MAY CONTACT THE NEAREST LAW ENFORCEMENT AGENCY OR YOUR COUNTY EMERGENCY MANAGEMENT. THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE. LAT...LON 3069 8419 3052 8429 3063 8452 3072 8450 TIME...MOT...LOC 2325Z 289DEG 14KT 3063 8435 $$ 18-WOOL
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Tallahassee, FL wrote its last area forecast discussion before this severe thunderstorm warning went out at May 8, 3:51 PM EDT, 3 hours 10 minutes earlier.
Area forecast discussion, May 8, 3:51 PM EDT, 3 hours 10 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE TALLAHASSEE FL 351 PM EDT Tue May 8 2012 .NEAR TERM (Tonight)...Ongoing convective activity is expected to linger a little longer than normal after sunset, but should diminish by midnight across the forecast area. With debris cloudiness lingering, it will be difficult for widespread areas of fog to develop, even with moist ground conditions. Will indicate patchy areas of fog in the forecast across the eastern areas where fog was more prevalent this morning. Temperatures will be on the warm and muggy side still out ahead of the surface cold front, generally in the mid and upper 60s. .SHORT TERM (Wednesday through Thursday night)...Upper low is currently situated over Minnesota with a trough extending southwest to another upper low over the desert southwest. The northern portion of the overall trough is forecast to move east and dig into the deep south through Wednesday, leaving the upper low over the southwestern states behind. As the trough digs southeastward, it will drive a cold front through the area late Wednesday into Wednesday night. A moist and unstable airmass will be in place on Wednesday ahead of the front. In addition, mid- level flow associated with the digging trough will increase the deep layer shear above 30 knots. Scattered to numerous showers and thunderstorms are expected beginning in the late morning across SE Alabama and spreading south and east through the afternoon. With the instability and shear in place, a few of the storms could be severe with damaging winds and marginally severe hail being the primary threats. Will add some enhanced wording to the wx grids for Wednesday. The front will push through the area Wednesday night with a much drier and slightly cooler airmass in its wake. This will lead to cooler mornings for Thursday and Friday and a less humid afternoon for Thursday. .LONG TERM (Friday through next Tuesday)...After the cold frontal passage in the short term period, the extended fcst will begin with fair, dry, and very close to seasonable temperatures through at least the first half of the weekend, before the unusually active Sub-Tropical Jet Stream for this time of year pushes another Upper Level Low Pressure System our way from the west. Although there have been some subtle run to run differences with the ECMWF, it has clearly been the more consistent model than the GFS (which now appears to be opening up the Upper Low too quickly into a fairly flat shortwave trof). This new GFS solution would split much of the deep layer moisture both off to our north and south respectively, and result in lower Pops and QPF which we do not expect at this time. Therefore, leaned more heavily on the Euro solution, which would indicate a fairly wet period across the CWA from late Saturday night through Tuesday. However, to keep within ISC tolerances, and allow for changes in the model guidance in later runs, did not bump up PoPs quite as high as we would have liked to at this time. && .AVIATION (through 18Z Wednesday)...Afternoon and evening convection will result in periods of MVFR/IFR conditions at the terminals through 02z. Thereafter, MVFR restrictions due to fog will become a concern at TLH/ECP/ABY/VLD. It appears that there is greater potential for restrictions at VLD for IFR conditions prior to sunrise, so included this in the latest TAF package. Thunderstorm development will likely occur earlier on Wednesday across the region, however, confidence in the exact placement of this development is too low to include mention in the TAF forecast at this time. && .MARINE...Winds will increase Wednesday afternoon ahead of an approaching cold front, with moderate offshore developing in the wake of the front Wednesday night into Thursday. A brief period of exercise caution conditions will be possible behind the front. Winds and seas will then weaken through Friday before increasing again over the weekend as low pressure develops along the central Gulf Coast. && .FIRE WEATHER...No concerns are expected until at least Thursday. A drier airmass will move into the region behind a cold front on Thursday resulting in the potential for red flag conditions in North Florida. && .PRELIMINARY POINT TEMPS/POPS... Tallahassee 67 86 60 83 55 / 40 60 40 10 10 Panama City 70 82 64 82 63 / 30 50 40 10 10 Dothan 68 85 58 82 57 / 40 70 30 0 10 Albany 67 85 58 83 56 / 40 70 40 10 10 Valdosta 66 85 60 82 57 / 40 60 50 10 10 Cross City 66 86 64 84 58 / 40 40 40 20 10 Apalachicola 69 82 65 81 63 / 20 50 30 10 10 && .TAE WATCHES/WARNINGS/ADVISORIES... AL...None. GA...None. FL...None. GM...None. && Camp/Godsey/Gould
Hazardous weather outlook, May 8, 5:27 AM EDT, 13 hours 34 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE TALLAHASSEE FL 527 AM EDT TUE MAY 8 2012 ALZ065>069-FLZ007>019-026>029-034-108-112-114-115-118-127-128-134- GAZ120>131-142>148-155>161-GMZ730-750-755-765-770-775-090930- COFFEE-DALE-HENRY-GENEVA-HOUSTON-INLAND WALTON-CENTRAL WALTON- HOLMES-WASHINGTON-JACKSON-INLAND BAY-CALHOUN-INLAND GULF- INLAND FRANKLIN-GADSDEN-LEON-INLAND JEFFERSON-MADISON-LIBERTY- INLAND WAKULLA-INLAND TAYLOR-LAFAYETTE-INLAND DIXIE-SOUTH WALTON- COASTAL BAY-COASTAL GULF-COASTAL FRANKLIN-COASTAL JEFFERSON- COASTAL WAKULLA-COASTAL TAYLOR-COASTAL DIXIE-QUITMAN-CLAY- RANDOLPH-TERRELL-DOUGHERTY-LEE-WORTH-TURNER-TIFT-BEN HILL-IRWIN- EARLY-MILLER-BAKER-MITCHELL-COLQUITT-COOK-BERRIEN-SEMINOLE- DECATUR-GRADY-THOMAS-BROOKS-LOWNDES-LANIER- APALACHEE BAY OR COASTAL WATERS FROM KEATON BEACH TO OCHLOCKONEE RIVER FL OUT TO 20 NM- COASTAL WATERS FROM APALACHICOLA TO DESTIN FL OUT 20 NM- COASTAL WATERS FROM OCHLOCKONEE RIVER TO APALACHICOLA FL OUT TO 20 NM- COASTAL WATERS FROM SUWANNEE RIVER TO KEATON BEACH OUT 20 NM- WATERS FROM APALACHICOLA TO DESTIN FL FROM 20 TO 60 NM- WATERS FROM SUWANNEE RIVER TO APALACHICOLA FL FROM 20 TO 60 NM- 527 AM EDT TUE MAY 8 2012 /427 AM CDT TUE MAY 8 2012/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST ALABAMA... SOUTHWEST AND SOUTH CENTRAL GEORGIA...AND THE FLORIDA BIG BEND AND PANHANDLE...AND ADJACENT COASTAL WATERS. .DAY ONE...TODAY AND TONIGHT... SCATTERED THUNDERSTORMS ARE EXPECTED TO DEVELOP ALONG THE SEA BREEZE AGAIN TODAY...AND SHOULD BE MOST NUMEROUS IN THE FLORIDA PANHANDLE FROM TALLAHASSEE WESTWARD...AND IN SOUTHEAST ALABAMA. A FEW OF THE STORMS COULD BE STRONG AND PRODUCE SOME GUSTY WINDS. THE STORMS WILL BE MOVING VERY SLOWLY SO LOCALIZED HEAVY RAINFALL AND LIGHTNING WILL BE THE MAIN THREATS. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY... THUNDERSTORMS ARE LIKELY AGAIN ON WEDNESDAY ACROSS MOST OF THE AREA. A FEW OF THESE STORMS COULD BE STRONG OR SEVERE. .SPOTTER INFORMATION STATEMENT... SPOTTER REPORTS OF WIND GUSTS OR DAMAGE...HAIL...AND RAINFALL TOTALS WOULD BE APPRECIATED OVER THE NEXT SEVERAL DAYS. FOR ADDITIONAL INFORMATION...VISIT THE NATIONAL WEATHER SERVICE WEBSITE ON THE INTERNET AT WEATHER.GOV...THEN CLICK ON YOUR AREA OF INTEREST ON THE NATIONAL MAP. 08-LAMERS
In the hours before
Local storm report, May 8, 3:25 PM EDT, 3 hours 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
325 PM EDT TUE MAY 8 2012
...TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
...DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0215 PM TSTM WND DMG 1 NNW VICTORIA 31.56N 85.93W
05/08/2012 COFFEE AL EMERGENCY MANAGER
A COUPLE TREES AND POWER LINES DOWN NEAR
INTERSECTION OF CR 209 AND CR 210.
&&
CAMPSpecial weather statement, May 8, 3:56 PM EDT, 3 hours 5 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
356 PM EDT TUE MAY 8 2012
GAZ121-082030-
CLAY GA-
356 PM EDT TUE MAY 8 2012
...A SIGNIFICANT WEATHER ADVISORY IS IN EFFECT FOR EASTERN CLAY
COUNTY IN SOUTHWESTERN GEORGIA...
* UNTIL 430 PM EDT
AT 353 PM EDT...THE NATIONAL WEATHER SERVICE HAS DETECTED A STRONG
THUNDERSTORM 8 MILES WEST OF EDISON...OR NEAR BELLVILLE...MOVING
SOUTH AT 5 MPH.
PENNY SIZE HAIL...AND WINDS 40 TO 50 MPH ARE EXPECTED WITH THIS
STORM.
REPORT SIGNIFICANT WEATHER TO THE NATIONAL WEATHER SERVICE AT (8 5 0)
9 4 2 8 8 3 3. OR...CONTACT LAW ENFORCEMENT.
LAT...LON 3162 8494 3162 8482 3157 8482 3156 8480
3154 8482 3153 8481 3150 8482 3149 8496
3163 8501 3165 8494
TIME...MOT...LOC 1956Z 339DEG 4KT 3157 8487
38-GODSEYSpecial weather statement, May 8, 3:58 PM EDT, 3 hours 3 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE TALLAHASSEE FL 358 PM EDT TUE MAY 8 2012 ALZ069-082030- HOUSTON AL- 258 PM CDT TUE MAY 8 2012 ...A SIGNIFICANT WEATHER ADVISORY IS IN EFFECT FOR HOUSTON COUNTY IN SOUTHEAST ALABAMA... * UNTIL 330 PM CDT AT 251 PM CDT...THE NATIONAL WEATHER SERVICE HAS DETECTED A STRONG THUNDERSTORM NEAR DOTHAN...MOVING EAST AT 5 MPH. PENNY SIZE HAIL...AND WINDS 40 TO 50 MPH ARE EXPECTED WITH THIS STORM. REPORT SIGNIFICANT WEATHER TO THE NATIONAL WEATHER SERVICE AT (8 5 0) 9 4 2 8 8 3 3. OR...CONTACT LAW ENFORCEMENT. LAT...LON 3130 8520 3114 8523 3119 8543 3129 8541 TIME...MOT...LOC 1958Z 276DEG 5KT 3123 8535 38-GODSEY
Special weather statement, May 8, 5:06 PM EDT, 1 hour 55 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
506 PM EDT TUE MAY 8 2012
FLZ017-082200-
LEON FL-
506 PM EDT TUE MAY 8 2012
...A SIGNIFICANT WEATHER ADVISORY IS IN EFFECT FOR SOUTHEAST LEON
COUNTY...
* UNTIL 600 PM EDT
AT 502 PM EDT...THE NATIONAL WEATHER SERVICE HAS DETECTED A STRONG
THUNDERSTORM 5 MILES NORTHEAST OF WOODVILLE...OR NEAR SOUTHWOOD...
THIS STORM IS NEARLY STATIIONARY.
WINDS 40 TO 50 MPH ARE EXPECTED WITH THIS STORM.
THIS STORM IS CAPABLE OF PRODUCING TORRENTIAL DOWNPOURS WHICH MAY
REDUCE VISIBILITY AND CAUSE PONDING OF WATER ON ROADWAYS.
LAT...LON 3039 8408 3028 8408 3028 8422 3036 8431
3048 8420
TIME...MOT...LOC 2105Z 313DEG 4KT 3038 8420
22-BARRYSpecial weather statement, May 8, 5:08 PM EDT, 1 hour 53 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE TALLAHASSEE FL 508 PM EDT TUE MAY 8 2012 GAZ142-144-082200- BAKER GA-EARLY GA- 508 PM EDT TUE MAY 8 2012 ...A SIGNIFICANT WEATHER ADVISORY IS IN EFFECT FOR BAKER AND EASTERN EARLY COUNTIES... * UNTIL 600 PM EDT AT 506 PM EDT...THE NATIONAL WEATHER SERVICE HAS DETECTED A STRONG THUNDERSTORM 7 MILES SOUTHEAST OF ARLINGTON...OR NEAR DOUGLASVILLE... MOVING EAST AT 15 MPH. PEA SIZE HAIL...AND WINDS 40 TO 50 MPH ARE EXPECTED WITH THIS STORM. THIS STORM IS CAPABLE OF PRODUCING TORRENTIAL DOWNPOURS WHICH MAY REDUCE VISIBILITY AND CAUSE PONDING OF WATER ON ROADWAYS. LAT...LON 3142 8435 3123 8445 3132 8469 3143 8468 TIME...MOT...LOC 2108Z 285DEG 12KT 3136 8463 18-WOOL
Special weather statement, May 8, 6:27 PM EDT, 34 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
627 PM EDT TUE MAY 8 2012
FLZ016-026-082330-
GADSDEN FL-LIBERTY FL-
627 PM EDT TUE MAY 8 2012
...A SIGNIFICANT WEATHER ADVISORY IS IN EFFECT FOR SOUTHERN GADSDEN AND
NORTHEAST LIBERTY COUNTIES...
* UNTIL 730 PM EDT
AT 625 PM EDT...THE NATIONAL WEATHER SERVICE HAS DETECTED A STRONG
THUNDERSTORM 13 MILES SOUTHWEST OF QUINCY...OR NEAR LOWRY...DRIFTING
TO THE EAST AROUND 5 MPH.
WINDS 40 TO 50 MPH ARE EXPECTED WITH THIS STORM.
THIS STORM IS CAPABLE OF PRODUCING TORRENTIAL DOWNPOURS WHICH MAY
REDUCE VISIBILITY AND CAUSE PONDING OF WATER ON ROADWAYS.
LAT...LON 3057 8444 3048 8445 3044 8456 3038 8469
3038 8483 3056 8482
TIME...MOT...LOC 2227Z 266DEG 8KT 3048 8475
22-BARRYThe office that day
Everything else NWS Tallahassee, FL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 8, 3:56 PM EDT | Special Weather Statement | TAE | Clay | 34 min |
| May 8, 5:08 PM EDT | Special Weather Statement | TAE | Baker | 52 min |
| May 8, 5:06 PM EDT | Special Weather Statement | TAE | Leon | 54 min |
| May 8, 6:27 PM EDT | Special Weather Statement | TAE | Gadsden | 63 min |
Nearby
Severe Thunderstorm Warnings in Georgia, 2012Severe Thunderstorm Warnings in Florida, 2012Every severe thunderstorm warning in 2012
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.